When patients behave inappropriately

By Michael C. LaFerney | 05/17/2014

What to do when hands-on care becomes hands on you.

Michael LaFerney article top image
Mary, a CNA on the dementia unit, dreads having to go in and deliver hands-on care to John Smith. “It’s more like hands on me!” she explains as she asks her charge nurse how to deal with the situation. Mary is contending with sexually inappropriate patient behavior. If the patient were competent, he could be charged with assault.
 
Michael LaFerney author imageBruce Jones, a male patient with schizophrenia but considered competent, is “in love” with Janet Brown, a patient with dementia who is deemed incompetent. At first, as they sat and held hands on the unit, it was seen as cute, but now staff members and other residents notice that Bruce is touching Janet’s breast, and her guardian is upset.
 
In this context, sexually inappropriate behavior includes suggestive comments, public masturbation, and unnecessary self-exposure or touching of staff members who provide close-up care. Such behavior, which also includes unwanted or inappropriate touching between patients, is a common problem in nursing homes. It is estimated that up to 15 percent of patients in long-term care settings may engage in some sort of inappropriate sexual behavior (Boughton, 2009), and it can be difficult to manage.
 
What can be done?
No medications specifically target sexually inappropriate behaviors, although there are some that we try, in case they prove beneficial. The vast majority of offending patients are males, but these behaviors also occur with female patients.
 
A first step is to get a history. Many nursing homes run checks of patients to see if there is any sexual-predator history. If so, certain precautions are warranted. The vast majority, however, do not have such a history.
 
Is a medical issue causing the behavior—perhaps an infection or a reaction to medication? Certain drugs, such as antidepressants or anticonvulsive meds, could push the patient into hypomania and make them hypersexual. If that’s the case, the dose can be lowered or the medication discontinued. Benzodiazepine can make patients less inhibited, causing them to say or do things they might not otherwise. If so, the drug can be discontinued. Selective serotonin reuptake inhibitors (SSRIs) are tried sometimes to lower libido, a side effect associated with these meds. But as I noted above, patients with bipolar history could be pushed to mania, so such drugs should be administered with caution.
 
For many of these patients, it may be a “filtering” problem. Seeing an attractive female may trigger associated thoughts in a “normal” male, but the thoughts stay in his head. A male patient with dementia is unable to filter his thoughts, and they impulsively come out in words. Mood-stabilizer medications that aid impulse control may be helpful. These include Depakote (divalproex sodium), Lamictal (lamotrigine), and Tegretol (carbamazepine). Some patients are put on antipsychotics. A demented patient who touches another patient, delusionally believing she is his wife, may profit from an antipsychotic drug, but, in general, this class of medication does not reduce sexually inappropriate behavior.

Sometimes, hormonal agents are used, but I have not seen this to be helpful, and we lack controlled-study research on their effectiveness (Ozkan, Wilkins, Muralee, & Tampi, 2008).
 
What can be done about patient 1 (John Smith)?
The best approach is behavioral. When providing direct care, use two or more staff members—one to hold his hands and engage him, the other to deliver care. Organize supplies beforehand, so caregivers can get in and get out without disruption. When possible, use male staff. If it is noted that there is a particular staff person with whom John does not engage in this behavior, use that person when providing care. If the patient continues to be suggestive or grabby, inform him that his behavior is inappropriate, excuse yourself, and tell him you will resume assisting him when he is in control and can be respectful. If possible, enlist aid from families. Patients are less likely to engage in objectionable behaviors when a family member is present.
 
In many nursing homes, staff members and patients can become quite friendly, and “joking around” may occur. Patients who make suggestive comments often feel they are joking or complimenting the staff person in some way, rather than being disrespectful. In addition, transference can occur, where patients develop positive feelings of attraction toward their caregivers. Avoid sexual content when joking, and, while still being friendly, maintain professional boundaries between caregiver and patient.
 
What about patient 2 (Bruce Jones)?
This can be difficult. Switching one of the patients to another unit might solve the problem. Monitoring both patients in supervised areas is also helpful. Work with Janet Brown’s guardian to help her deal with the situation and to ensure that Janet is safe. Setting limits and reinforcing appropriate behavior (especially in public areas) may allow Bruce and Janet to be together without upsetting other residents.
 
Nurses respond to these behaviors in many ways. Some stoically go ahead with their tasks, excusing the patient’s behavior because of his or her illness. Other nurses may feel devalued and suffer emotional trauma, in which case they should receive support and counseling as they deliver care under difficult circumstances. Nursing homes are often reluctant to prosecute patients for these behaviors, and courts are unwilling to get involved when dementia or certain mental illnesses are involved. However, a competent patient without major mental illness who inappropriately touches nurses should be referred to law enforcement. Behaviors that are criminal in the community are also criminal in health care settings when the perpetrator understands, plans, and carries out such actions.
 
Michael C. LaFerney,PhD, RN, PMHCNS-BC, is a psychiatric clinical nurse specialist at Arbour SeniorCare in Haverhill, Massachusetts, USA.
 
References:
Boughton, B. (2009, October 1). Sexual behavior in elderly patients with dementia: An expert interview with Elizabeth Galik, PhD, CRNP, and Margaret Hammersla, MSN, CRNP. Medscape. Retrieved from http://www.medscape.com/viewarticle/709814
 
Ozkan, B., Wilkins, K., Muralee, S., & Tampi, R.R. (2008). Pharmacotherapy for inappropriate sexual behaviors in dementia: A systematic review of literature. American Journal of Alzheimer’s Disease and Other Dementias, 23(4), 344-354. doi: 10.1177/1533317508318369. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/18509106
Tags:
  • joking around
  • behavioral
  • antipsychotic
  • carbamazepine
  • Tegretol
  • lamotrigine
  • Lamictal
  • divalproex sodium
  • Depakote
  • filtering
  • SSRI
  • selective serotonin reuptake inhibitor
  • hypersexual
  • hypomania
  • anticonvulsive
  • antidepressant
  • medications
  • long-term care
  • suggestive
  • schizophrenia
  • hands-on care
  • sexually inappropriate behavior
  • psychiatric clinical nurse specialist
  • nursing
  • nurse
  • Michael C. LaFerney
  • When patients behave inappropriately
  • STTI
  • Commentary
Categories:
  • Global - Europe
  • Global - North America
  • Global - Middle East
  • Global - Latin America
  • Global - Asia
  • Nursing Student
  • Nurse Researcher
  • Nurse Leader
  • Nurse Faculty
  • Nurse Educator
  • Educator
  • Clinician
  • ClinicalC
  • RNL
  • Nursing Student
  • Nursing Faculty
  • Nurse Researchers
  • Nurse Clinician
  • Global - Oceania
  • Global - Africa
  • Michael LaFerney article featured image